Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 70, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2009, 11:01 PM CDT for Sumter County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2009, 11:01 PM CDT (04:01 UTC)
- Expired
- Mar 27, 2009, 11:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 144 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 10:09 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 280401 SVRBMX ALC119-280430- /O.NEW.KBMX.SV.W.0070.090328T0401Z-090328T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1101 PM CDT FRI MAR 27 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...YORK...CUBA... * UNTIL 1130 PM CDT * AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF KINTERBISH...OR 10 MILES SOUTH OF CUBA...AND MOVING NORTH AT 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUBA AND YORK BY 1110 PM CDT... BOYD BY 1120 PM CDT... EMELLE BY 1125 PM CDT... THIS INCLUDES AND INTERSTATE 20 EXIT NUMBERS 8 THROUGH 32. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING FOR SOUTHERN ALABAMA. && LAT...LON 3280 8836 3280 8817 3232 8825 3231 8842 TIME...MOT...LOC 0400Z 191DEG 59KT 3232 8839 $$
1 follow-up statement
000 WWUS54 KBMX 280414 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1114 PM CDT FRI MAR 27 2009 ALC119-280430- /O.CON.KBMX.SV.W.0070.000000T0000Z-090328T0430Z/ SUMTER AL- 1114 PM CDT FRI MAR 27 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR WESTERN SUMTER COUNTY... AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CUBA...MOVING NORTH AT 65 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... YORK BY 1120 PM CDT... BOYD AND PAYNEVILLE BY 1125 PM CDT... EMELLE AND SUMTERVILLE BY 1130 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING FOR SOUTHERN ALABAMA. && LAT...LON 3280 8836 3280 8817 3232 8825 3231 8842 TIME...MOT...LOC 0414Z 190DEG 57KT 3244 8836 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 10:43 PM CDT, 18 minutes earlier.
Area forecast discussion, Mar 27, 10:43 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1043 PM CDT FRI MAR 27 2009 .UPDATE...EVENING FORECAST. && .DISCUSSION... DID A QUICK ZONE UPDATE MAINLY TO INCLUDE THE NEW TORNADO WATCH. EVERYTHING ELSE LOOKS ON TRACK. STILL EXPECTING AT LEAST THE SOUTHERN HALF OF CENTRAL ALABAMA WILL BE AFFECTED BY STRONG TO SEVERE THUNDERSTORMS THROUGH THE OVERNIGHT HOURS...OR AT LEAST 5 AM. THE THREAT COULD ALSO EXTEND FARTHER TO THE NORTH INTO TUSCALOOSA AND BIRMINGHAM AREA IN THAT SAME TIME FRAME. AREAS ALONG AND WEST OF INTERSTATE 65 SHOULD PAY CLOSE ATTENTION TO WEATHER CONDITIONS DURING THE OVERNIGHT HOURS BY LISTENING TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO OR TELEVISION STATION. 10/ARM && .AVIATION...00Z TAF DISCUSSION. MVFR CIGS ACROSS SOUTHERN ALABAMA ARE SOUTH OF A WARM FRONT THAT CUTS ALABAMA IN HALF. SOUTHERLY WINDS WILL INCREASE AFTER 05Z AS A COLD FRONT APPROACHES FROM THE WEST. MVFR CIGS WILL LIKELY SPREAD NORTHWARD THIS EVENING WITH MVFR CIGS ACROSS ALL TAF SITES BY 05Z. SHOWERS AND ISOLATED TSTMS WILL INCREASE IN AREAL COVERAGE ACROSS WEST ALABAMA ARND 04Z AND SPREAD NORTHEAST. PERIODS OF RAIN... HEAVY AT TIMES...WITH EMBEDDED TSTMS WILL PREVAIL ACROSS MOST OF CENTRAL ALABAMA BETWEEN 08Z AND 15Z. WIDESPREAD IFR FLIGHT CATEGORIES EXPECTED DURING THIS TIME PERIOD. THERE WILL BE A BREAK IN THE RAIN BY 15Z ACROSS WEST ALABAMA AND BY 18Z EAST ALABAMA AS MID LEVEL FORCING SHIFTS EAST OF ALABAMA. AFTER 18Z...THE COLD FRONT WILL PUSH THRU THE AREA AND TRIGGER ADDITIONAL TSTMS...BUT COVERAGE WILL BE LIMITED. SOUTH WINDS WILL ALSO INCREASE AFTER 05Z WITH SUSTAINED SOUTH TO SOUTHWEST WINDS OF 15-25 KNOTS. 58/ROSE && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH LATE TONIGHT THROUGH SATURDAY FOR SOUTHERN HALF OF THE AREA. &&
Hazardous weather outlook, Mar 27, 8:01 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 801 PM CDT FRI MAR 27 2009 ALZ011>015-017>050-281200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 801 PM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER IS EXPECTED TO START AROUND MIDNIGHT TONIGHT...GENERALLY ALONG AND SOUTH OF A LINE FROM TROY TO SELMA TO ALICEVILLE BEFORE 2AM...AND A AUBURN TO ALABASTER TO HAMILTON BY 5 AM. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THE SEVERE WEATHER SCENARIO REMAINS QUITE COMPLEX. DO NOT CONCENTRATE ON THE TIMING...HAVE YOUR SEVERE WEATHER PLANS READY TO GO...AND TAKE ACTION IF WATCHES OR WARNINGS ARE ISSUED TONIGHT. THIS WEATHER SCENARIO HAS THE POTENTIAL TO BECOME QUITE DANGEROUS. IN ADDITION AREA RIVERS HAVE BECOME SWOLLEN FROM RECENT RAINFALL. KNOW WHAT WATER LEVELS RESULT IN PROBLEMS IN YOUR AREA AND MONITOR YOUR NOAA WEATHER RADIO...THE INTERNET AND TELEVISION AND RADIO REPORTS TO KEEP UP TO DATE ON EXPECTED CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL ALABAMA THROUGH SATURDAY AFTERNOON. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL COME IN THE FORM OF A BROKEN SQUALL LINE AS IT MOVES FROM WEST TO EAST ACROSS THE STATE. AFTER THE SQUALL LINE PASSES...THE SEVERE THREAT WILL COME TO AN END. THIS WEATHER SCENARIO HAS THE POTENTIAL TO BECOME QUITE DANGEROUS. SEVERAL LOCATIONS HAVE RECEIVED 2 TO 5 INCHES OF RAINFALL THE PAST FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE THROUGH SATURDAY...GIVING CENTRAL ALABAMA A TOTAL RAINFALL FROM WEDNESDAY THROUGH SATURDAY OF 4 TO 9 INCHES..WITH ISOLATED HIGHER TOTALS. DUE TO THE LARGE RAINFALL TOTALS...SOME RIVERS WILL EXPERIENCE FLOODING BY SATURDAY WHICH MAY LAST THROUGH MONDAY. KNOW WHAT WATER LEVELS RESULT IN PROBLEMS IN YOUR AREA AND MONITOR YOUR NOAA WEATHER RADIO...THE INTERNET AND TELEVISION AND RADIO REPORTS TO KEEP UP TO DATE ON EXPECTED CONDITIONS. A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY. THE STORM TRACK REMAINS QUITE ACTIVE AND ANOTHER SYSTEM WILL IMPACT CENTRAL ALABAMA BY THURSDAY. UNCERTAINTY IN THE TIMING AND AVAILABLE INSTABILITY EXIST...SO STAY TUNED TO LATER FORECAST AS DETAILS BECOME CLEARER. MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY TO TAKE ACTION IF WARNINGS ARE ISSUED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY TONIGHT AND SATURDAY.
In the hours before
Local storm report, Mar 27, 5:35 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TORNADO 3 SW ALABASTER 33.21N 86.86W
03/26/2009 SHELBY AL NWS STORM SURVEY
NUMEROUS TREES SNAPPED AND UPROOTED.THREE HOMES DAMAGED
FROM FALLING TREES.
&&
JSIRMONLocal storm report, Mar 27, 5:36 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TORNADO 3 SW ALABASTER 33.21N 86.86W
03/26/2009 F0 SHELBY AL NWS STORM SURVEY
NUMEROUS TREES SNAPPED AND UPROOTED.THREE HOMES DAMAGED
FROM FALLING TREES.
&&
JSIRMONThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:31 PM CDT | Flash Flood Warning | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 4 hr |
| Mar 28, 12:22 AM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 29 min |
| Mar 28, 3:47 AM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 7 hr |
| Mar 28, 4:05 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 25 min |
| Mar 28, 4:29 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 31 min |
| Mar 28, 4:40 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 35 min |
| Mar 28, 10:12 AM CDT | River Flood Warning | BMX | Elmore, Montgomery | 4 days |
| Mar 28, 10:21 AM CDT | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 19 hr |
| Mar 28, 12:49 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 26 min |
| Mar 28, 1:10 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Russell | 35 min |
| Mar 28, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Lee, Macon, Russell | 34 min |
| Mar 28, 1:51 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 13 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.